Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, May 26, 2020

May 26, 2020 · NWS ARX · 6 events in 3 counties and zones

Scattered thunderstorms moved across parts of western Wisconsin during the afternoon and evening of May 26th. These storms blew down trees and power lines near Owen (Clark County) with one of the trees landing on a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across parts of western Wisconsin during the afternoon and evening of May 26th. These storms blew down trees and power lines near Owen (Clark County) with one of the trees landing on a house. Additional storms during the evening caused more wind damage with trees blown down in La Crosse and Barre Mills (La Crosse County). In Onalaska (La Crosse County), a power pole was blown down along with some trees. The storms also spawned a funnel cloud near Greenwood (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 26, 11:59 AM CST, 25 minutes earlier.

Area forecast discussion, May 26, 11:59 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1259 PM CDT Tue May 26 2020

.UPDATE...
Issued at 1259 PM CDT Tue May 26 2020

Early this afternoon, isolated to scattered showers/storms continued
to lift north across southeast MN into central WI associated with
weak warm advection/moisture transport in an increasingly unstable
environment/minimal capping. These storms could produce a bit of
hail/gusty winds.

Little overall change to the expected evolution of storms later
today with the approach of a shortwave trough and surface low
working slowly north across western IA. The strongest forcing for
ascent looks to be focused near the surface boundary near/just west
of the area. This is expected to be where convective coverage is
highest. With an uncapped environment and some ascent ahead of the
wave, do expect an uptick in convection by around 21Z across
northeast Iowa, with these storms moving north into the early
evening. Convective coverage may be less across parts of
southwest/central WI, more removed from the forcing. As the low-
level jet increases, the 0-3 km shear will ramp up this afternoon.
Although the moist vertical profiles show a fairly skinny CAPE,
about 1000-1500 J/kg of MLCAPE is expected. These profiles could
limit the hail threat, although the relatively strong low-level wind
shear could support a few tornadoes/strong winds. High pwats around
1.75 inches support a heavy rain threat with any storms.

&&

.SHORT TERM...(Today through Thursday Night)
Issued at 339 AM CDT Tue May 26 2020

Forecast concerns will be risk of severe storms
today...additional rainfall (excessive rainfall)...and the delay
of the rain moving out of the area.

Recent water vapor satellite imagery...heights and lightning
highlight the closed closed over ND/SD with the h5 trough extending
southward toward Texas.  The storms quickly pushed north across the
forecast area this evening.  Another area of thunderstorms was noted
across Missouri.  These storms were in the vicinity of a 35-45kt low
level jet.  The h3 jet continues to strengthen to our west and was
around 65kts across the western Dakotas.

The drought monitor had a portion of the forecast area in the
abnormally dry on it's recent update 5/21 (www.droughtmonitor.
unl.edu.)...thus the rain is welcome.  Hourly rates have varied from
0.01 to 0.50" per hour.  Rainfall amounts are variable due to the
convective nature of the system.  Dual pol estimates vary from a
trace to an inch or two and MRMS estimates have been a good match.
with the reports thus far. There were some good general areas of
0.30" to 1.25" across northeast Iowa into parts of southeast MN
and toward La Crosse into Trempealeau counties. The soils have
been absorbing the rainfall and any issues have mainly been
confined to water ponding on streets. Here at the NWS office we
had 1.15". RST had 0.98"...LSE 1.01" and 1.36" at Decorah.

Through Thursday...the h5 pattern slowly evolves with the the closed
low morphing southward across KS/OK as an area of h5 low pressure
across Canada slowly moves its trough across the Northern
Plains...before the troughs try to merge again Thursday into Friday.
The Gulf has been open...allowing deep moisture transport northward.
The precipitable water value at MPX was 1.22"...however PWAT values
are progged to increase this afternoon/evening to 1.50" to 2".
Moisture transport vector magnitudes increase over IA this afternoon
and lift north into northern WI by 06Z.

Stronger forcing is expected to be realized this afternoon and
tonight leading to an increase in the severe weather potential and
rainfall amounts.  The RAP/HRRR show a smaller cluster of storms may
lift north across NE IA/SE MN/WCNTRL WI between 15Z and 18Z. The
HRRR is a little faster than the RAP...so there are some
timing differences though. A more organized area of thunderstorms
over southern Iowa is forecast to lift north later this afternoon
into the evening hours as surface surface low pressure lifts into
western Iowa. SBCAPE values increase to 2000 to 3000 J/kg in an
uncapped environment as helicity in the 0-3 layer increases to 200
m2/s2 by 00Z. Forecast soundings back the low level flow
increasing the low level flow toward 00Z. The HREF 0-1 storm
relative helicity values increase especially in the 22-06Z
timeframe. The 0-3 bulk shear of 50kts over northwest Missouri at
12Z lifts north into NW Iowa by 18Z...SW MN by 21Z and a broad 35
to 45kt area over southern and central MN by 00Z. SPC has included
a slight risk of severe storms northwest of the marginal
area...northwest of a line from Prairie du Chien to Tomah, or the
northwest two thirds of the forecast area.

Locally heavy rain will be possible. The storm motions are still
on the brisk side at 30kts, however parts of MN along the front
may experience more training and widespread heavier rains. Flash
flood guidance is likely still in the 2 to 3.5 inch
range...decreasing toward MSP.

Drying takes place later tonight, however shower and thunderstorm
redevelopment is expected Wednesday afternoon through Thursday
night.

.LONG TERM...(Friday through Tuesday)
Issued at 339 AM CDT Tue May 26 2020

Finally, the cold front is driven to the east by Friday morning.
Somewhat cooler highs are forecast Friday and Saturday as surface
high pressure builds into the region. The ridge amplifies over the
forecast area for Monday and Tuesday with some rain chances. Highs
Monday and Tuesday return to the 70s/80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1259 PM CDT Tue May 26 2020

VFR conditions are expected this afternoon, with scattered
showers and a few thunderstorms possible as a system approaches
from the south. For now, have kept this as VCSH in the TAFs for
the afternoon, but may need to add in thunder if storms become
more widespread than anticipated. Chances for storms should
increase this evening, especially toward KRST. Shower and storm
chances should then decrease by late tonight. However, guidance
suggests some lower MVFR to IFR ceilings may come into KRST and
possibly KLSE by late night or tomorrow morning from the west.
There are hints that these lower ceilings will then start to
scatter out by late morning as daytime heating kicks in. Winds
will be southerly around 5 to 15 knots throughout the period, with
the exception of near any storms which may produce gustier winds.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...JM
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Lee
Hazardous weather outlook, May 26, 4:15 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Tue May 26 2020

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-271015-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
515 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected today and tonight.
The primary hazards will be damaging winds, large hail,
lightning, locally heavy rain and isolated tornadoes.

Again, two rounds of storms are expected. Isolated storms will be
possible this morning into early afternoon. A better chance for
scattered storms is later this afternoon. A strong weather
disturbance will lift north later this afternoon across western Iowa
into Minnesota. The main tornado threat area appears northwest of
a line from Prairie du Chien to Tomah.

Brief heavy rain may accompany any of the storms that form.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected again Wednesday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this
evening. Spotter reports would be appreciated. Please relay any
information about observed severe weather to the National Weather
Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ054-055-061-271015-
Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
515 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to possibly severe thunderstorms are expected today and
tonight. The primary hazards will be damaging winds, large hail,
lightning, and locally heavy rain.

Isolated storms will be possible this morning into early
afternoon. A better chance for scattered storms is later this
afternoon. A strong weather disturbance will lift north later this
afternoon across western Iowa into Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected again Wednesday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter reports would be appreciated. Please relay any
information about observed severe weather to the National Weather
Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Local storm report, May 26, 9:11 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     TSTM WND DMG     1 ESE CASTALIA          43.10N 91.65W
05/25/2020                   WINNESHIEK         IA   EMERGENCY MNGR

            DAMAGE TO SEVERAL FARM BUILDINGS NEAR AND
            ALONG 130TH AVE.

&&
Special weather statement, May 26, 11:58 AM CST, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1258 PM CDT Tue May 26 2020

IAZ010-011-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-
061-262000-
Winneshiek-Allamakee-Fayette-Clayton-Winona-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Winona, Caledonia, Medford, Neillsville, Alma, Arcadia,
Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston,
Friendship, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
1258 PM CDT Tue May 26 2020

...Scattered Storms Developing...

Scattered thunderstorms will impact portions of northeast Iowa,
southeast Minnesota and southwest and central Wisconsin through
mid-afternoon. Lightning and brief heavy downpours are expected,
with small hail and wind gusts up to 40 mph possible with stronger
storms. Be prepared to seek safe shelter if storms approach.

The radar

The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clark

When
May 26, 12:24 PM CST
Where
Clark County, 0.49 mi E of Owen
Measured
0.88 in hail
Reported by
Public
Coordinates
44.950, -90.560

Thunderstorm Wind, Clark

When
May 26, 12:26 PM CST
Where
Clark County, Owen
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
44.950, -90.570

Trees and power lines were blown down in and near Owen. One tree landed on a house and over 1,100 customers were without power after the storms moved through.

Thunderstorm Wind, Buffalo

When
May 26, 5:24 PM CST
Where
Buffalo County, Fountain City
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
44.130, -91.720

Trees were blown down near Fountain City. One of the downed trees blocked both lanes of a road.

Thunderstorm Wind, La Crosse

When
May 26, 5:36 PM CST
Where
La Crosse County, La Crosse
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.800, -91.250

Trees were blown down in La Crosse.

Thunderstorm Wind, La Crosse

When
May 26, 5:41 PM CST
Where
La Crosse County, Barre Mills
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.830, -91.120

Trees were blown down in Barre Mills.

Thunderstorm Wind, La Crosse

When
May 26, 5:43 PM CST
Where
La Crosse County, Onalaska
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.880, -91.230

Trees and a power pole were blown down in Onalaska.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892030, 892040, 892366, 892046, 892048, 892049.